Periodica Mathematica Hungarica

, Volume 61, Issue 1–2, pp 225–229 | Cite as

Why the theorem of Scheffé should be rather called a theorem of Riesz

  • Norbert KusolitschEmail author


In 1947 Henry Scheffé published a result which afterwards became known as Scheffé’s theorem, stating that the distributions of a sequence (f n ) of densities, which converge almost everywhere to a density f, converge uniformly to the distribution of f. But almost 20 years earlier Frigyes Riesz proved a sufficient condition for convergence in the p-th mean (p ≥ 1), wherefrom the Scheffé theorem is just a special case.

Key words and phrases

Sheffé theorem convergence in total variation characterization of Lp-convergence 

Mathematics subject classification number

01A60 28A20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Devroye and L. Györfi, Nonparametric Density Estimation. The L1-View, Wiley, New York, 1985.Google Scholar
  2. [2]
    L. Devroye and L. Györfi, Distribution and density estimation, Principles of Nonparametric Learning, L. Györfi (ed.), CISM Courses and Lectures 434, Springer-Verlag, Wien, 2002, 211–270.Google Scholar
  3. [3]
    P. Duren, Theory of HpSpaces, Academic Press, New York, 1970, 21–22.Google Scholar
  4. [4]
    E. Hewitt and K. Stromberg, Real and Abstract Analysis, Springer, New York, 1965, 207–209.zbMATHGoogle Scholar
  5. [5]
    J. E. Littlewood, Lectures on the Theory of Functions, Oxford University Press, Oxford, 1944, 34–35.zbMATHGoogle Scholar
  6. [6]
    W. P. Novinger, Mean Convergence in Lp Spaces, Proc. Amer. Math. Soc, 34 (1972), 627–628.zbMATHMathSciNetGoogle Scholar
  7. [7]
    F. Riesz, Sur la convergence en moyenne, Acta Sci. Math. (Szeged), 4 (1928), 58–64.Google Scholar
  8. [8]
    H. Scheffé, A Useful Convergence Theorem for Probability Distributions, Ann. Math. Statistics, 18 (1947), 434–438.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2010

Authors and Affiliations

  1. 1.Institute of Statistics and Probability TheoryTechnical University WienWienAustria

Personalised recommendations